Alert archive / New Jersey / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS New York, NY

February 25, 2017Passaic County, New Jersey; Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Feb 25, 2017, 5:02 PM EST for Passaic County, New Jersey; Orange County, New York. It was in force for 43 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 25, 2017, 5:02 PM EST (22:02 UTC)
Expired
Feb 25, 2017, 5:45 PM EST
In force
43 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Passaic County, NJ, Orange County, NY

The radar

The Brookhaven radar (KOKX), 135 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 5:20 PM ESTTSTM WND DMG1 Sse Waterloo Mills, NYTREES DOWN ALONG PINE HILL ROAD IN MINISINK.
Feb 25, 5:32 PM ESTTSTM WND DMG1 S Circleville, NYTREES UPROOTED IN WALLKILL.
Feb 25, 5:35 PM ESTTSTM WND DMG1 N Mechanicstown, NYWIRES DOWN ON MIDDLETOWN MEDICAL AT CRESCENT AVENUE AND MALTESE DRIVE.
Feb 25, 5:35 PM ESTTSTM WND DMG1 Nne Mechanicstown, NYWIRES DOWN CLOSING ROUTE 211 JUST WEST OF ROUTE 17.
Feb 25, 5:44 PM ESTTSTM WND DMGMontgomery, NY2 PLANES BLOWN ONTO 3RD PLANE. HANGAR CORRUGATED ROOF RIPPED OFF
Feb 25, 5:44 PM ESTTSTM WND GST 69Montgomery Airport, NY
Feb 25, 5:52 PM ESTTSTM WND DMG1 S Circleville, NYTREES UPROOTED IN WALLKILL.
Feb 25, 5:53 PM ESTTSTM WND DMG1 W Scotts Corner, NYTOPS OF TREES TORN OFF AND TREES DOWN AT ROUTE 17K AND BAILEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 25, 2:46 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WUUS51 KOKX 252202
SVROKX
NJC031-NYC071-252245-
/O.NEW.KOKX.SV.W.0001.170225T2202Z-170225T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
502 PM EST SAT FEB 25 2017

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Passaic County in northeastern New Jersey...
  Orange County in southeastern New York...

* Until 545 PM EST

* At 500 PM EST, severe thunderstorms were located along a line
  extending from Shohola to near Milford to Flatbrookville to near
  Oxford to Pipersville, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Port Jervis and Huguenot around 510 PM EST. 
  Cuddebackville and Otisville around 515 PM EST. 
  Unionville around 525 PM EST. 
  West Milford around 530 PM EST. 
  Middletown and Goshen around 535 PM EST. 
  Warwick and Greenwood Lake around 540 PM EST. 
  Monroe and Walden around 545 PM EST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have a history of producing damaging winds. When these 
storms threaten seek shelter inside a sturdy structure and stay away 
from windows. 

Continuous cloud to ground lightning is also occurring with these 
storms. Move indoors immediately. Lightning is one of nature's 
leading killers. Remember, if you can hear thunder, you are close 
enough to be struck by lightning. 

&&

LAT...LON 4150 7448 4157 7442 4163 7426 4160 7425
      4158 7413 4161 7413 4160 7408 4139 7410
      4118 7418 4115 7423 4092 7428 4100 7430
      4102 7443 4105 7445 4104 7450 4109 7450
      4120 7437 4136 7469 4149 7476
TIME...MOT...LOC 2200Z 230DEG 58KT 4146 7489 4136 7488 4109 7497 4084
7499 4043 7515

HAIL...<.75IN
WIND...60MPH
 
$$

Goodman
1 follow-up statement
015 
WWUS51 KOKX 252227
SVSOKX

Severe Weather Statement
National Weather Service New York NY
527 PM EST SAT FEB 25 2017

NJC031-NYC071-252245-
/O.CON.KOKX.SV.W.0001.000000T0000Z-170225T2245Z/
Passaic NJ-Orange NY-
527 PM EST SAT FEB 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EST
FOR PASSAIC AND ORANGE COUNTIES...

At 525 PM EST, severe thunderstorms were located along a line
extending from Woodridge to near Unionville to near Highland Lake to
near Succasunna, moving northeast at 75 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. At 454 PM, winds gusted to 55 mph at 
         Blairstown in northwest New Jersey. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Middletown and Howells around 530 PM EST. 
  Warwick and Goshen around 535 PM EST. 
  Monroe and Chester around 540 PM EST. 
  West Milford and Ringwood around 545 PM EST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have a history of producing damaging winds. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows.
 
Intense thunderstorm lines can produce brief tornadoes. Although a 
tornado is not immediately likely, it is best to move to an interior 
room on the lowest floor of a building. These storms may cause 
serious injury and significant property damage.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4150 7448 4157 7442 4163 7426 4160 7425
      4158 7413 4161 7413 4160 7408 4139 7410
      4118 7418 4115 7423 4092 7428 4100 7430
      4102 7443 4105 7445 4104 7450 4109 7450
      4120 7437 4136 7469 4149 7476
TIME...MOT...LOC 2225Z 235DEG 66KT 4169 7456 4134 7450 4118 7451 4083
7468

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Goodman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 4:01 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 25, 4:01 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service New York NY
401 PM EST Sat Feb 25 2017

.SYNOPSIS...
Showers and scattered thunderstorms with a cold frontal passage
this evening. Cool high pressure then builds south of the area
through Monday. A slow moving warm front will approach from
Monday night into Tuesday night, the lift north on Wednesday.
Low pressure passing to the north will drag a trailing cold
front through late Wednesday night or early Thursday. Another
cold front will pass through on Friday.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Need to check the calendar. I can't recall the last time I've
seen a line of storms extend from Quebec south to North
Carolina in February with nearly 2000 CG in the past hour.
Impressive to say the least.

Anyway, SVR Watch 40 up until 02Z (which we'll be able to cancel
around 00Z) for west of the Hudson - as well as Putnam, NY. There's
plenty of shear which has prompted the inclusion of a possible
tornado in the Watch. The best thermodynamics are over SE PA
where the 20Z SPC Meso Analyses shows 1000 J/Kg of SBCAPE and
LI's of -4 C. Thus, expect storms to get well into the western
zones before they weaken rapidly as they start to ingest the
marine air.

For the NY Metro - the loss of daytime heating and the marine
air support not extending the watch to the east. That being
said, still expect a gust to 30 to perhaps 40 KTS in the 00Z
time frame.

The rain ends quickly overnight and northwest winds usher in a
more seasonal airmass.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH SUNDAY NIGHT/...
Seasonable weather returns for Sunday. NW winds gust up to 30
mph through the day and then diminish at night. With clear
skies and light winds, expect decent radiational cooling Sunday
night.

Temperature guidance remains consistent and was accepted.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
NWP guidance fairly close through the period, though did side with
slower NAM at first with approaching weak mid level shortwave moving
through a flat upper longwave ridge. After that, went with a 00Z
ECMWF/12Z GFS blend, with increasing chances of rain in large scale
WAA, and likelihood of rain Tue night through Wed night ahead low
pressure passing to the north and an approaching trailing cold
front. As mild/humid air streams northward with dewpoints in the
50s, fog likely Wed night that could be dense along the coast. Cold
fropa late Wed night could be accompanied by brief heavier showers.

After cold fropa on Thu, drier/colder air will arrive on a gusty W
then NW flow, with wind gusts 30-40 mph possible especially NYC
metro and coastal sections. Another cold frontal passage expected
late Friday, and kept fcst dry but did increase clouds with its
approach/passage.

Temps should remain on the mild side through Thu, with at least 50s
each day and lower 60s for NYC metro/NE NJ on Wed. Much colder for
Thu night and beyond, with lows in the lower 30s NYC metro and 20s
elsewhere Thu night and Sat night, and even colder Fri night, with
teens and 20s.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
A cold front moves across this evening with high pressure building
in from the west thereafter. LIFR to VFR conditions with some
lingering low level stratus and patchy fog will be in place
before the cold frontal passage.

With the cold front for city terminals and terminals KHPN and KSWF,
expecting a brief period of showers and embedded thunderstorms while
to the east, just a brief period of showers is expected in a general
timeframe from west to east of 22Z-03Z. Localized IFR conditions
will be possible with the thunderstorms. After this, mainly VFR
conditions are expected.

Winds will be SE veering to S with wind speeds near 10 kt gusting at
times to 15-20 kt. S-SW flow with the shower and thunderstorm
activity with possible higher gusts, but kept this restricted to
KEWR, KTEB, and KSWF for now with gusts in the 40-45 kt range.
Confidence less farther east as line of showers and thunderstorms is
predicted to weaken with eastward progress. After the cold frontal
passage, an abrupt shift in wind direction and speed is expected as
winds veer to W-WNW near 15 kt gusting 25-30 kt. Winds could
occasionally peak a few kts higher than forecast.

.OUTLOOK FOR 21Z SUNDAY THROUGH THURSDAY...
.Sunday...VFR. NW winds G20-25KT likely.
.Sunday night-Monday evening...VFR. W-SW winds G15-20KT Monday.
.Late Monday night-Wednesday...Chance of MVFR or lower at times with
rain. S-SW winds G15-20 KT along coast Wednesday.
.Wednesday night...Areas of fog and rain. IFR or below. SW winds G15-
25KT along coast.
.Thursday...MVFR possible with a chance of showers. SW-W winds G20-
30KT Thursday.

&&

.MARINE...
Small craft advisory (SCA) on the coastal waters for through
the day on Sunday in the wake of a cold frontal passage this
evening.

SCA conditions will linger through Sunday night on the Ocean
waters as winds slowly subside, but seas will remain at or above
the 5 FT criteria.

Mon into Mon Eve: SCA for the eastern ocean waters via
favorable WSW fetch of 15-20 kt wind on northern periphery of
offshore high pressure.

Wed afternoon/night: SCA conds on the ocean waters via increasing S-
SW flow ahead of an approaching low pressure system. Dense fog
likely to develop as very moist air moves over the colder waters.

Thu into Thu night: Cold fropa followed by W-NW gales on the ocean
and SCA conds elsewhere.

&&

.HYDROLOGY...
Around a half inch of rain with locally higher amounts can be
expected through tonight. Rainfall of 1/2 to 3/4 inch possible
from Tue night into Thu morning. No hydrologic issues expected.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EST Sunday for ANZ330-335-338-
     340-345.
     Small Craft Advisory until 6 PM EST Sunday for ANZ350-353-355.

&&

SYNOPSIS...Goodman/Tongue
NEAR TERM...Tongue
SHORT TERM...Tongue
LONG TERM...Goodman
AVIATION...JM
MARINE...Goodman/Tongue
HYDROLOGY...Goodman/Tongue
Hazardous weather outlook, Feb 25, 2:59 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
259 PM EST Sat Feb 25 2017

ANZ330-335-338-340-345-CTZ005>012-NJZ006-NYZ070>075-078>081-176>179-
262000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Hudson-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
259 PM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-103>108-NYZ067>069-262000-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-
259 PM EST Sat Feb 25 2017

...SEVERE THUNDERSTORM WATCH 40 IN EFFECT UNTIL 9 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and scattered thunderstorms will accompany the passage of a
cold front early this evening. Storms may reach severe levels and
produce isolated wind gusts as high as 50 knots along with small
hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-262000-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
259 PM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Gale Force Wind Gusts are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Feb 25, 4:50 PM EST, 12 minutes before
Special Weather Statement
National Weather Service New York NY
450 PM EST SAT FEB 25 2017

NJZ002-004-103>108-NYZ067>069-252345-
Eastern Union-Eastern Essex-Western Bergen-Western Passaic-Western
Union-Western Essex-Eastern Bergen-Eastern
Passaic-Putnam-Rockland-Orange-
450 PM EST SAT FEB 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PASSAIC...UNION...
BERGEN...ESSEX...ORANGE...PUTNAM AND ROCKLAND COUNTIES...

At 442 PM EST, radar indicated a fast moving line of strong to
severe thunderstorms along a line extending from Blooming Grove to
Bethlehem in eastern Pennsylvania to Warwick in eastern Maryland.
Movement was northeast at 60 mph.

These storms will be near...
West Milford around 545 PM EST.
Upper Greenwood Lake around 550 PM EST.
Warwick and Greenwood Lake around 555 PM EST.
Monroe and Goshen around 600 PM EST.
Harriman around 605 PM EST.
West Point around 610 PM EST.
Newburgh and Cold Spring around 615 PM EST.
Beacon around 620 PM EST.
Fahnestock State Park around 625 PM EST.

Be ready for thunderstorms in these areas through 7 PM, and to take
action if warnings are issued.

A severe thunderstorm watch remains in effect until 900 PM EST for
these areas.

LAT...LON 4060 7446 4097 7428 4104 7450 4120 7437
      4149 7476 4163 7426 4159 7395 4144 7398
      4153 7355 4136 7361 4132 7398 4064 7388
      4065 7389 4078 7415 4074 7417 4056 7390
      4056 7393 4055 7391
TIME...MOT...LOC 2142Z 229DEG 51KT 4136 7515 4062 7536 3940 7577

Goodman

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 4:50 PM ESTSpecial Weather StatementOKXBergen, Essex, Passaic, Union115 min
Feb 25, 5:37 PM ESTSevere Thunderstorm WarningOKXPassaic38 min
Feb 25, 5:53 PM ESTSpecial Weather StatementOKXHudson, Union37 min
Feb 25, 6:10 PM ESTSevere Thunderstorm WarningOKXBergen50 min
Feb 25, 6:37 PM ESTSpecial Weather StatementOKXBergen, Hudson38 min
Feb 25, 12:13 AM ESTDense Fog AdvisoryOKXBronx, Kings, Nassau, Putnam, Queens, Suffolk and 1 more13 hr
Feb 25, 5:26 PM ESTDense Fog AdvisoryOKXNassau, Suffolk4 hr
Feb 25, 5:29 PM ESTMarine Dense Fog AdvisoryOKX4 hr
Feb 25, 5:31 PM ESTSpecial Marine WarningOKX59 min
Feb 25, 6:23 PM ESTSpecial Marine WarningOKX52 min
Feb 25, 6:23 PM ESTSpecial Weather StatementOKXRichmond7 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.